Alert archive / Hawaii / Flash Flood Warnings in 2015

Flash Flood Warning 46, NWS Honolulu, HI

September 11, 2015Hawaii County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Sep 11, 2015, 6:54 PM HST for Hawaii County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 11, 2015, 6:54 PM HST (04:54 UTC)
Expired
Sep 11, 2015, 9:45 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 55 km from the middle of the area, began a volume at 04:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 4.9 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2015-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2015-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1182 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

380 
WGHW50 PHFO 120454
FFWHFO
HIC001-120745-
/O.NEW.PHFO.FF.W.0046.150912T0454Z-150912T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU
654 PM HST FRI SEP 11 2015

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF HAWAII IN HAWAII COUNTY

* UNTIL 945 PM HST
    
* AT 650 PM HST...RADAR AND RAIN GAGES INDICATED VERY HEAVY RAIN 
  OVER THE KONA COAST AND SLOPES...FROM KAILUA-KONA TO MILOLII. BIG 
  ISLAND POLICE REPORTS SIGNIFICANT IMPACTS ALONG AREA ROADS...WITH 
  EXTREME PONDING AND DEBRIS REPORTED. ADDITIONAL RAINFALL IS 
  EXPECTED...BE ALERT FOR FLOODING LEADING TO PROPERTY DAMAGE 
  AND ROAD CLOSURES. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... 
  KAILUA-KONA...CAPTAIN COOK...HONAUNAU...HOLUALOA...KEAUHOU...AND 
  KEALAKEKUA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING IN
STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 945 PM HST IF HEAVY RAIN
PERSISTS.

THIS FLASH FLOOD WARNING REPLACES THE PREVIOUSLY ISSUED ADVISORY THAT
WAS IN EFFECT FOR PORTIONS OF THE ISLAND OF HAWAII IN HAWAII COUNTY.

LAT...LON 1910 15592 1936 15589 1948 15593 1949 15595
      1952 15596 1959 15597 1964 15601 1965 15603
      1973 15606 1977 15605 1977 15585 1906 15574
      1903 15587

$$

BIRCHARD
2 follow-up statements
789 
WGHW70 PHFO 120556
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU
756 PM HST FRI SEP 11 2015

HIC001-120745-
/O.CON.PHFO.FF.W.0046.000000T0000Z-150912T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAWAII HI-
756 PM HST FRI SEP 11 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM HST FOR THE
ISLAND OF HAWAII IN HAWAII COUNTY...

AT 750 PM HST...RADAR SHOWED THAT THE HEAVY RAIN OVER THE HONAUNAU 
AND CAPTAIN COOK AREA WAS GRADUALLY DIMINISHING...BUT BIG ISLAND 
POLICE REPORTS THAT SIGNIFICANT AMOUNTS OF WATER AND DEBRIS ARE 
IMPACTING AREA ROADWAYS. VERY HEAVY RAINFALL...WITH RAIN RATES NEAR 
3 INCHES PER HOUR...HAS RECENTLY DEVELOPED BETWEEN KAILUA-KONA AND 
KONA VILLAGE RESORT. THESE SHOWERS ARE MOVING SLOWLY TOWARD THE 
NORTH. 

LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE BUT ARE NOT LIMITED 
TO...KAILUA-KONA...CAPTAIN COOK...HONAUNAU AND KEALAKEKUA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING IN
STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 945 PM HST IF HEAVY RAIN
PERSISTS.

LAT...LON 1910 15592 1936 15589 1948 15593 1949 15595
      1952 15596 1959 15597 1964 15601 1965 15603
      1973 15606 1977 15605 1977 15585 1906 15574
      1903 15587

$$

BIRCHARD
831 
WGHW70 PHFO 120705
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU
905 PM HST FRI SEP 11 2015

HIC001-120745-
/O.CON.PHFO.FF.W.0046.000000T0000Z-150912T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAWAII HI-
905 PM HST FRI SEP 11 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM HST FOR THE
ISLAND OF HAWAII IN HAWAII COUNTY...

AT 900 PM HST...RADAR AND RAIN GAGES INDICATED THAT HEAVY RAIN AND 
THUNDERSTORMS OVER THE KONA COAST AND SLOPES HAD ENDED. HOWEVER... 
RUNOFF FROM EARLIER HEAVY RAIN CONTINUES...AND DRIVERS MAY ALSO 
STILL ENCOUNTER WATER AND DEBRIS ON AREA ROADWAYS...ESPECIALLY IN 
THE HONAUNAU AREA.  

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
KAILUA-KONA...CAPTAIN COOK...HONAUNAU...KEAUHOU...AND KEALAKEKUA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING IN
STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

LAT...LON 1910 15592 1936 15589 1948 15593 1949 15595
      1952 15596 1959 15597 1964 15601 1965 15603
      1973 15606 1977 15605 1977 15585 1906 15574
      1903 15587

$$

BIRCHARD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 4:00 PM HST, 2 hours 54 minutes earlier.

Area forecast discussion, Sep 11, 4:00 PM HST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 PM HST FRI SEP 11 2015

.SYNOPSIS...
PASSING SHOWERS AND A SLIGHT CHANCE OF THUNDERSTORMS
CAN BE EXPECTED THROUGH SATURDAY AS A MOIST AIRMASS LIES ACROSS THE
AREA. WINDS WILL BE LIGHT AND VARIABLE FAVORING AN EAST
SOUTHEASTERLY DIRECTION. HIGH PRESSURE WILL BE BUILDING IN TO THE
NORTH EARLY NEXT WEEK WITH A MORE TYPICAL TRADE WIND WEATHER PATTERN
RETURNING. CLOUDS AND PASSING SHOWERS WILL THEN FAVOR WINDWARD AND
MAUKA AREAS WITH A FEW SHOWERS POSSIBLE OVER SOME LEEWARD LOCATIONS.

&&

.DISCUSSION...
AN AREA OF HIGH PRESSURE LIES FAR TO THE NORTHEAST OF
THE STATE WHILE THE REMNANTS OF JIMENA LIES JUST TO THE NORTHWEST OF
KAUAI. THIS PLACES THE ISLANDS IN LOW LEVEL EAST TO SOUTHEASTLY
FLOW. ABUNDANT LOW LEVEL MOISTURE IS IN PLACE IN THE ISLAND
VICINITY. ALSO AN UPPER LEVEL LOW IS SEEN ON WATER VAPOR IMAGERY
DIGGING DOWN TOWARD THE STATE FROM THE NORTHWEST. THUS LOCALLY HEAVY
SHOWERS ARE A POSSIBILITY AS WELL AS A SLIGHT CHANCE FOR
THUNDERSTORMS ACROSS THE AREA MAINLY OVER THE WEST END OF THE STATE.
A FLASH FLOOD WATCH IS IN EFFECT FOR KAUAI AND OAHU THROUGH SATURDAY
AFTERNOON AS THE HIGHEST MOISTURE AVAILABILITY LIES OVER THEM.

BY SUNDAY THE REMNANTS OF JIMENA WILL BE FAR TO THE NORTHWEST OF THE
STATE WITH HIGH PRESSURE BUILDING IN TO OUR NORTH. THIS WILL ALLOW
FOR THE RETURN OF TRADE WIND WEATHER PATTERN ACROSS THE AREA. A
DRIER AND MORE STABLE AIRMASS WILL MOVE IN FROM THE EAST. THUS
CLOUDS AND PASSING SHOWERS WILL TEND TO FAVOR WINDWARD AND MAUKA
AREAS WITH A FEW SHOWERS EXPECTED OVER SOME LEEWARD LOCATIONS.
TEMPERATURES ARE EXPECTED TO REMAIN ON THE WARM SIDE BUT DEW POINT
TEMPERATURES ARE EXPECTED TO BE SEVERAL DEGREES LOWER...THUS IT WILL
FEEL A BIT MORE COMFORTABLE THAN ARE RECENT WEATHER.

&&

.AVIATION...
MOISTURE ASSOCIATED WITH THE REMNANTS OF JIMENA WILL
SWEEP ACROSS OAHU THIS EVENING AND OVERSPREAD KAUAI TONIGHT AND
SATURDAY. CONDITIONS SHOULD IMPROVE LATER THIS EVENING ACROSS
OAHU...BUT WIDESPREAD SHOWER ACTIVITY IS EXPECTED TO OCCASIONALLY
REDUCE CIGS/VSBYS TO MVFR AND POSSIBLY IFR LEVELS ACROSS KAUAI
THROUGH SATURDAY. ELSEWHERE...PREDOMINANTLY VFR CONDITIONS ARE
EXPECTED.

AIRMET SIERRA IS IN EFFECT FOR MTN OBSC ACROSS OAHU AND KAUAI.
CONDITIONS SHOULD IMPROVE LATER THIS EVENING ACROSS OAHU...BUT WILL
LIKELY LINGER THROUGH THE NIGHT ACROSS KAUAI.

&&

.MARINE...
STRENGTHENING TRADE WINDS EARLY NEXT WEEK WILL CAUSE AND
INCREASE IN SHORT PERIOD CHOPPY SURF ALONG EAST FACING SHORES. BY
MONDAY THE WINDS ARE EXPECTED TO BE SUFFICIENTLY STRONG ENOUGH TO
CAUSE SMALL CRAFT ADVISORY CONDITIONS OVER THE TYPICALLY WINDY
WATERS AROUND MAUI COUNTY AND THE BIG ISLAND. THERE WILL ALSO BE A
SERIES OF SMALL SOUTH SWELLS THROUGHOUT THE FORECAST PERIOD WITH
SURF HEIGHTS EXPECTED TO REMAIN BELOW ADVISORY LEVELS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR NIIHAU-KAUAI-OAHU.

&&

SYNOPSIS/DISCUSSION/MARINE...BURKE
AVIATION...JELSEMA

In the hours before

Local storm report, Sep 11, 6:41 PM HST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
641 PM HST FRI SEP 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     FLASH FLOOD      WAIKANE                 21.50N 157.88W
09/11/2015                   HONOLULU           HI   EMERGENCY MNGR

            WAIKANE BRIDGE IS CLOSED DUE TO FLOODING.

&&

HFO

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 4:16 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Sep 11, 4:44 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Sep 11, 5:51 PM HSTFlash Flood WarningHFOHonolulu4 hr
Sep 11, 9:45 PM HSTFlash Flood WarningHFOHawaii3 hr
Sep 12, 3:38 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Sep 12, 3:44 AM HSTAreal Flood AdvisoryHFOKauai6 hr
Sep 12, 7:04 AM HSTSmall Craft AdvisoryHFO11 hr
Sep 12, 7:14 AM HSTAreal Flood AdvisoryHFOKauai10 hr
Sep 12, 7:41 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr

Nearby

Flash Flood Warnings in Hawaii, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.